A natural approach to the numerical integration of Riccati differential equations

Jeremy Schiff, S. Shnider

Research output: Contribution to journalArticlepeer-review

58 Scopus citations


This paper introduces a new class of methods, which we call Möbius schemes, for the numerical solution of matrix Riccati differential equations. The approach is based on viewing the Riccati equation in its natural geometric setting, as a flow on the Grassmannian of m-dimensional subspaces of an (n+m)-dimensional vector space. Since the Grassmannians are compact differentiable manifolds, and the coefficients of the equation are assumed continuous, there are no singularities or intrinsic instabilities in the associated flow. The presence of singularities and numerical instabilities is an artifact of the coordinate system, but since Möbius schemes are based on the natural geometry, they are able to deal with numerical instability and pass accurately through the singularities. A number of examples are given to demonstrate these properties.

Original languageEnglish
Pages (from-to)1392-1413
Number of pages22
JournalSIAM Journal on Numerical Analysis
Issue number5
StatePublished - 1999


  • Grassmannian manifold
  • Möbius transformation
  • Riccati differential equation
  • numerical integration
  • singularities


Dive into the research topics of 'A natural approach to the numerical integration of Riccati differential equations'. Together they form a unique fingerprint.

Cite this